Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 121, NWS Pittsburgh, PA

May 31, 2002Marshall County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 31, 2002, 7:39 PM EDT for Marshall County, West Virginia. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2002, 7:39 PM EDT (23:39 UTC)
Expired
May 31, 2002, 8:45 PM EDT
In force
66 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Marshall County, WV

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 8:05 PM EDTThunderstorm WindMt Olivet, WVThunderstorm winds downed several large trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 5:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

565 
WUUS51 KPBZ 312339
SVRPBZ
WVC051-010045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
740 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN WEST VIRGINIA

* UNTIL 845 PM EDT

* AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF MOUNDSVILLE...MOVING
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTHEAST OF CAMERON AT 755 PM...

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:10 PM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, May 31, 3:10 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT FRI MAY 31 2002

SEVERE POTENTIAL REMAINS ACROSS THE HEAD OF THE OHIO REGION THIS
EVENING. INITIAL STORMS ACROSS NORTHWEST PA ARE NOW IN WATCH BOX
359...BUT SPC CONCURS WITH ETA PROJECTIONS OF POTENTIAL RAPID
DEVELOPMENT NEAR I-80 LATE THIS AFTERNOON...SPREADING SOUTHWARD INTO
EAST CENTRAL OHIO AND SOUTHWEST PA THIS EVENING. THESE LATTER STORMS
MAY BECOME PARALLEL TO THE UPPER FLOW NEAR THE MASON-DIXON LINE WITH
THE POTENTIAL FOR HEAVY RAINFALL IN THOSE COUNTIES.

FOR REST OF FORECAST...FAVORED ETA INTO DAY2 SUNDAY...THEN AVN AND
MRF FOR DAYS3-7. LATE DAY THUNDERSTORMS CAN BREAK OUT SATURDAY
NIGHT.

AS THE MRF SHOWS SEVERAL SHORT WAVES BEING EJECTED OUT OF THE SPLIT
UPPER FLOW OUT WEST...THERE CAN MORE ORGANIZED BANDS OF STORMS LATE
SUNDAY...TUESDAY AND THURSDAY.

TEMPERATURE FORECAST BASED ON A BLEND OF NGM/ETA/AVN/MRF ENSEMBLE
MOS.  ...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 31, 3:12 PM EDT, 4 hours 27 minutes before
OHZ039>041-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN OHIO...

  CARROLL         COLUMBIANA      TUSCARAWAS
Special weather statement, May 31, 5:01 PM EDT, 2 hours 38 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029>032-
WVZ001>004-012-021>023-041-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  FAYETTE         GREENE          INDIANA         WASHINGTON
  WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT
Local storm report, May 31, 6:10 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
610 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    POLK                      PA   WIND DAMAGE
05/31/02   VENANGO                        TREES DOWN. REPORTED BY
                                          SKYWARN SPOTTER

0420 PM    SHARON                    PA   .88 INCH HAIL
05/31/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS

0425 PM    SHARON                    PA   1.00 INCH HAIL
05/31/02   MERCER                         REPORTED BY EMERGENCY
                                          MANAGEMENT

0430 PM    SIGEL                     PA   WIND DAMAGE
05/31/02   JEFFERSON                      LARGE TREES BLOWN DOWN.
                                          REPORTED BY POLICE

0530 PM    PEKIN                     OH   .75 INCH HAIL
05/31/02   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTER

0610 PM    BADEN                     PA   1.00 INCH HAIL
05/31/02   BEAVER                         REPORTED BY SKYWARN
                                          SPOTTER
Local storm report, May 31, 6:50 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
650 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    POLK                      PA   WIND DAMAGE
05/31/02   VENANGO                        TREES DOWN. REPORTED BY
                                          SKYWARN SPOTTER

0420 PM    SHARON                    PA   .88 INCH HAIL
05/31/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS

0425 PM    SHARON                    PA   1.00 INCH HAIL
05/31/02   MERCER                         REPORTED BY EMERGENCY
                                          MANAGEMENT

0430 PM    SIGEL                     PA   WIND DAMAGE
05/31/02   JEFFERSON                      LARGE TREES BLOWN DOWN.
                                          REPORTED BY POLICE

0530 PM    PEKIN                     OH   .75 INCH HAIL
05/31/02   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTER

0530 PM    WAYNESBURG                OH   WIND DAMAGE
05/31/02   CARROLL                        LARGE TREES BLOWN
                                          DOWN. REPORTED BY
                                          SKYWARN SPOTTER

0610 PM    BADEN                     PA   1.00 INCH HAIL
05/31/02   BEAVER                         REPORTED BY SKYWARN
                                          SPOTTER

0615 PM    BELL ACRES                PA   0.75 INCH HAIL
05/31/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTER

0625 PM    STEUBENVILLE              OH   0.88 INCH HAIL
05/31/02   JEFFERSON                      REPORTED BY
                                          SKYWARN SPOTTER

0630 PM    MCCANDLESS                PA   1.00 INCH HAIL
05/31/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTER

0625 PM    COSHOCTON                 OH   1.50 INCH HAIL
05/31/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTER

0630 PM    FREEPORT                  PA   WIND DAMAGE
05/31/02   BUTLER                         LARGE TREES BLOWN DOWN.
                                          REPORTED BY SKYWARN
                                          SPOTTER

0635 PM    WEXFORD                   PA   WIND DAMAGE
05/31/02   ALLEGHENY                      LARGE TREES AND POWER LINES
                                          BLOWN DOWN. REPORTED BY
                                          SKYWARN SPOTTER

0635 PM    WAKATOMIKA                OH   0.75 INCH HAIL
05/31/02   COSHOCTON                      GROUND COVERED. REPORTED
                                          BY SKYWARN SPOTTER

0645 PM    FRAZEYSBURG               OH   0.75 INCH HAIL
05/31/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTER

0640 PM    MILLVALE                  PA   WIND DAMAGE
05/31/02   ALLEGHENY                      POWER LINES AND TREES
                                          BLOWN DOWN. REPORTED BY
                                          SKYWARN SPOTTER

0645 PM    PENN HILLS                PA   0.75 INCH HAIL
05/31/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTER

0650 PM    ETNA                      PA   1.00 INCH HAIL
05/31/02   ALLEGHENY                      BROKEN WINDOWS. REPORTED
                                          BY SKYWARN SPOTTER
Local storm report, May 31, 7:20 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
720 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    EAST MCKEESPORT           PA   WIND DAMAGE
05/31/02   ALLEGHENY                      POWER LINES AND LARGE
                                          TREES DOWN. REPORTED
                                          BY SKYWARN SPOTTER

0710 PM    EAST MCKEESPORT           PA   FLOODING
05/31/02   ALLEGHENY                      US 30 AND SR 148
                                          CLOSED BY HIGH WATER
                                          AND DEBRIS. REPORTED
                                          BY SKYWARN SPOTTER

0722 PM    MCMURRAY                  PA   WIND DAMAGE
05/31/02   WASHINGTON                     LARGE TREES BLOWN DOWN.
                                          REPORTED BY SKYWARN SPOTTER
Local storm report, May 31, 7:20 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
720 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    EAST MCKEESPORT           PA   WIND DAMAGE
05/31/02   ALLEGHENY                      POWER LINES AND LARGE
                                          TREES DOWN. REPORTED
                                          BY SKYWARN SPOTTER

0710 PM    EAST MCKEESPORT           PA   FLOODING
05/31/02   ALLEGHENY                      US 30 AND SR 148
                                          CLOSED BY HIGH WATER
                                          AND DEBRIS. REPORTED
                                          BY SKYWARN SPOTTER

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:18 PM EDTSevere Thunderstorm WarningPBZBrooke57 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.